Home         Forums  

Go Back   Marrowforums > Treatments > Transplants
Register FAQ Search Today's Posts Mark Forums Read

Transplants Bone marrow and stem cell transplantation

Reply
 
Thread Tools Search this Thread
  #1  
Old Fri Apr 6, 2012, 04:44 PM
donna j. donna j. is offline
Member
 
Join Date: Sep 2011
Location: long island, new york
Posts: 110
Post Transplant

Hello Everyone,

Today is 75th day post transplant. It has been a 2 steps forward, 1 step back process. Let me try to tell you my experiences. I welcome comments, suggestions and questions. On January 24th I had a bone marrow transplant from an unrelated 22 year old woman. While in the hospital bed, I nearly fell out when I saw the transplant bag say type A blood. I am an O positive type. The nurse administering the transfusion said sometimes the blood didn't match, but it was ok. The day I was to leave the hospital, Feb 17, 2012, (32 days after admission) I was developing a rash on my chest, moving to my face. The nurses were not sure I would be released as I might need to be treated there for GVHD. The dr came in the afternoon and said of course I was being released and prescribed 40mg of prednisone and creams. I was given blood and platelets during my stay and Neuprogen, prior to release. I left the hospital and felt good. At my dr.s visit 2/21/12, my counts were good; hemo 10.3, white 7.6, and plate 62. (prior to BMT they had been as low as 7.2, 1.1, and under 5).

The following visit 2/27/12 8.8 hemo, 8.9 white, plate 124 were even better.

Since then, they have gone down. Hemo as low as 6.1, whites 3, and platelets 19. I have had 4 blood transfusions of 2 units each between 3/2-4/5. My dr. said initially that because I have a different blood type from my donor, and because it was a mini-transplant, there is still a battle going on. My blood tested 100% donor's when I was leaving the hospital, and again last week tests 100% donor. That is the good news! However she said the transfusions may be required for up to a year. (Shouldn't I have been made aware we were different blood types and possible consequences?) During my second week home, I crashed and burned. No energy, no appetite, interrupted sleep, depression. Thinking I was going to feel better and better, I was feeling worse and worse. Beginning of a urinary tract problem, digestive problem, nausea. Was it the meds, GVHD, typical? Besides my restrictions were more now than before transplant when I had no immune system and was basically isolated. Now I couldn't be with my dogs. They were sequestered in a part of the house, or I was sequestered as it felt. I could not go in the sun for fear it would crank up the GVHD on my skin, I couldn't eat so many things, and the house had to be cleaned constantly with separate bathrooms, etc. I became so exhausted I couldn't talk on the phone, email or even text. I spent the first 5 weeks sitting in a recliner, taking my 20 plus meds, various ones 3x a day. My ears rang, my eyesight was shot, I couldn't read anything. My husband, my caretaker, took care of everything, except cook. He bought frozen TV dinners. My weight continued to drop, 14 more lbs post hospital. Total since Vidaza days (9/11) 50 lbs.

As the time wore on, the Skin GVHD became under control with prednosone down to 5mgs.

The dr said I tested positive before the BMT for CMV, a common virus only really dangerous to AIDS patients and Transplant patients. I was taking Acyclorvir 3x a day post transplant as a viral preventative. However my #s began to climb from 100 to 200, then scant, then 3600, then 26,000! The dr. switched from the Acyclorvir to the Valcyte. I currently take 900 mg 2x a day. My last # were down to 7,900 and when it gets to 'scant' she will change my med to 450 2x a day. Unfortunately this serious drug impacts bone marrow, and will impact my blood counts, even lower, which may be why I lasted only 1 week prior to next transfusion. She said I already have iron overload, but will address these issues first. I had 2 units of blood yesterday so I am tackling (sp?) this posting and updating my profile. As I said originally, it seems a 2 step forward one step back dance, but I believe I am recovering, just in my usual fashion, not in a straight line, without some complications.

My daughter in law has stepped in and has made some home made dinners which she freezes and brings to me weekly. My appetite improved for a while, but I started with digestive problems and GERD like symptoms which became really bad. I figured more GVHD. I began taking prilosac and drinking lots of milk. My husband suggested I try to cut the milk, and for the last 2 days I have eleminated dairy, and guess what, digestion is better!

PT comes to the home as my back was so spazed out from a month in the hospital, and that is much better and soon to end. So all in all, big picture is promising. I am now allowed to pet my dogs, and enter the "sequestered" area, which allows to go into my back yard. My husband has returned to work part time, and we have hired a woman to come and clean every week. Things are getting better.

Please feel free to respond.

thanks,

Donna
__________________
f68 MDS; abmt 1/12. ABO mismatch 11 mos. (70) transf. Ferr 3-5k. 8 phlebot. AGVHD to CGVHD. skin,eyes. lungs as of 10/13. muscle weakness &osteo long term steroids.photopheresis 2x wk as of 3-15.pred 20 eod,acyclovir, mepron, voriconazole, pantropazole, lisinopril, montelukast, anoro, azithromycin.
Reply With Quote
  #2  
Old Mon Apr 16, 2012, 09:27 PM
bettyliz bettyliz is offline
Member
 
Join Date: Apr 2012
Posts: 12
God Bless you Donna

I don't have any advice or tips for you as my husband will be receiving his STC starting next week, but god bless you and your husband. I wish you more steps forward than back in the future.

Bettyliz
Reply With Quote
  #3  
Old Sat Apr 28, 2012, 10:47 AM
jimc jimc is offline
Member
 
Join Date: Apr 2012
Posts: 1
Hi Donna,
thanks for sharing. My father is on day 75 post-transplant. He experienced exact the same "one-step backwards" as you described. His blood counts were looking fabulous around 40 days post transplant. Then he started to get treatment for CMV, and counts have been declining ever since. Did you get any marrow biopsy done recently?
__________________
My father, Male 60. Dx MDS Intermediate II Jan/2011, Decitabine 6 cycles. cord blood transplant Feb/2012.
Reply With Quote
  #4  
Old Tue May 15, 2012, 10:32 PM
donna j. donna j. is offline
Member
 
Join Date: Sep 2011
Location: long island, new york
Posts: 110
hI jimc,
Sorry for not responding sooner, have been away from the forum for awhile. I have been getting 2 units of red blood cells more frequent than every 2 weeks. It seems the Valcyte which I have been taking to bring the CMV under control is messing with my blood counts. The CMV #s have been "scant" for the last several weeks and the Valcyte has been reduced to 450 mg every other day. My prednisone was reduced to 2.5mg every other day, but I began to have digestive problems and lack of appetitite and wt. loss, so the prednisone was brought back to 5 mg every other day. The dr. informed me today that she cannot reduce my cyclosporine (1.3 mg 2x a day) until she can get me off the prednisone with no GVHD, and my body is producing its own version of Prednisone. Following a cat scan last week, I learned today that my spleen is enlarged and my liver irregular. Last week, there was concern as my creatine levels were high, but they have since gone down to what the dr. calls acceptable levels 1.57 ( still above normal).
Much of this she feels is because of problems maintaining satisfactory blood count numbers and the need for transfusions. I was given a shot of Neulasta 2 weeks ago and my white cells are up to 5 this week. Following a transfusion on 5/2/12 My hemo was 8.9 yesterday and my platlets were up to 31 from 22 the week before. So I am cautiously optomistic, that they may be rising. My blood continues to test 100% donor, but I have not yet had my dreaded post transplant BMB. It has been discussed but not scheduled.
Of course I am worrying now about permanent damage to my organs while receiving these transfusions and having to continue to take all the medications I take.
The dr. believes once we can start to wean me off the meds, I will begin to have some energy.

That is where I am at.

Regards,
Donna
__________________
f68 MDS; abmt 1/12. ABO mismatch 11 mos. (70) transf. Ferr 3-5k. 8 phlebot. AGVHD to CGVHD. skin,eyes. lungs as of 10/13. muscle weakness &osteo long term steroids.photopheresis 2x wk as of 3-15.pred 20 eod,acyclovir, mepron, voriconazole, pantropazole, lisinopril, montelukast, anoro, azithromycin.
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Male fertility post transplant sstewart09 Transplants 1 Tue May 5, 2015 02:22 PM
Post Transplant Meals Kari M Transplants 5 Fri Mar 8, 2013 05:42 PM
Post Transplant - Complications? noBrasil Transplants 7 Tue Feb 5, 2013 10:57 AM
post transplant transfusions donna j. Transplants 11 Tue Jul 24, 2012 12:29 PM
NMDP Provides Transplant Information Marrowforums Transplants 1 Tue May 8, 2007 04:00 AM


All times are GMT -4. The time now is 02:32 AM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2019 Marrowforums.org